Texas Allergy Experts
texasallergyexperts.com

Does your medical chart read “Penicillin allergy”?


 

Penicillin is one of the most important antibiotics we can 

prescribe for ear, sinus, chest, throat and skin infections. 

The advantages of penicillin are that it is often the best

 drug to treat the infection, it is safe to use during 

pregnancy and breastfeeding, it is well tolerated in 

children, and it is very 

economical.



Of all the drug allergies, penicillin allergy is the most common.

 Many people, after having experienced a minor reaction to

penicillin, are either told by their physicians that they are

 allergic, when this had never been clinically established, 

or the patient just assumes he or she is allergic relates

 Dr. Tierce, “But some people are allergic to the drug.”


Symptoms may vary from a mild skin rash to a severe 

chain reaction within the body called anaphylaxis. Anaphylaxis 

cases caused by true penicillin allergy occurs at a rate of one to

 two per 10,000 intravenous courses of penicillin treatment, with a significantly lower incidence for oral administration.


There is no evidence to confirm hereditary factors play a major role - if one of your parents is known to have a penicillin allergy, this does not necessarily increase your chances of developing it. Likewise an increased prevalence of penicillin allergy has not been found in any specific ethnic population.


If you are allergic to penicillin, doctors are obliged to err on the side of caution and note it on your medical record. This is because even when the initial allergic response is relatively minor, subsequent exposure to the antibiotic can trigger a severe anaphylactic reaction, which can be fatal. But, this information must be correct. With the increased use of electronic medical records, drug allergies are one part of the medical record that will be shared with all physicians and hospitals.




If the doctor is unable to prescribe penicillin for you, this can restrict your choices, and less effective antibiotics may need to be used to deal with common infections such as acute sinusitis and acute otitis media.


The results of the 1993 National Institute of Allergy and Infectious Diseases study of hospitalized adults who reported a penicillin allergy found following penicillin skin testing and challenge that only 10% were truly allergic. An inner city clinic study of adults also found that approximately 90% of self-reported penicillin-allergic patients tolerated penicillin. A more recent study at the Mayo Clinic’s pre-operative clinic in Florida between August 2012 and August 2013 who said they had a penicillin allergy were given a skin test. Of the 384 patients tested, 94% received a negative result.


Dr. Lanier relates that over the years he  has had patients who reported an allergy to penicillin in a number of ways:

·         As an event reported by a parent because they were too young to remember it.

·         Penicillin allergy was assumed to have been inherited as a parent or sibling have been diagnosed to have penicillin allergy

·         As symptoms of an adverse (non-allergic) reaction, e.g., vomiting and diarrhea

·         As a delayed onset rash that occurred due to a viral or bacterial infection, while taking penicillin, e.g. amoxicillin and mononucleosis

·         As a rash caused by another medication, taken at the same time as penicillin

·         OR convincingly as an anaphylactic reaction causing a severe skin rash and serious symptoms within an hour of taking the antibiotic.

 

There are two main types of allergic drug reactions, depending on the onset of presentation. With the immediate type, the reaction usually occurs within an hour of exposure and comprises an itchy skin rash called hives, swelling of the lips and tongue, difficulty breathing, dizziness and chest palpitations, abdominal pain and diarrhea.

These reactions on first exposure to penicillin are not life-threatening, but can be on subsequent exposure, as the immune response can unleash a more severe attack.

The delayed type of reaction can occur on day seven of treatment, and even a few days after completing the course of antibiotic. The rash that appears can manifest in different forms. Therefore, it is not easy for doctors, let alone the patient, to tell whether they have a genuine penicillin allergy.





If you have been presented with one of these scenarios in the past, consider taking some tests. The standard test for penicillin allergy involves skin-prick testing (introducing the allergic substance/allergen by scratching the skin) and intradermal testing (injecting the allergen just beneath the skin surface).


A positive result would confirm you should not take penicillin. In the case of a negative result, this would then be followed by a controlled "provocation" test in a clinical setting with oral dose(s) of penicillin (ideally the one to which you had the reaction) to truly ensure that you are not allergic to the drug.You should wait four weeks after a severe allergic reaction before arranging a test, as the immune response may under-respond to testing.


You should also stop taking oral antihistamines for at least one week to reduce the chances of getting a false-negative result. It is known that patients can "lose their allergy over time".

 

Drs Tierce and Lanier state that the risk of penicillin allergy can reduce to less than 20 per cent after 10 years of avoidance. But for an individual patient there is no guarantee that you have lost your allergy, as future reactions may actually be more severe than the initial reaction. Therefore it is prudent to be tested before it is deemed safe to take future courses of penicillin.

 



For patients who have been labeled with penicillin allergy, it is worth getting tested, so your antibiotic options are less limited in the future. Dr. Tierce encourages anyone who believes they have an allergic reaction to penicillin to request a consultation with an allergist to find out for sure if they remain “allergic” to penicillin or if this label can be removed from their chart. 

Penicillin Allergy

PENICILLIN_ALLERGY.gif

Get it off your chart

WE CAN SAFELY TEST YOU